Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 34, NWS Tallahassee, FL

April 9, 2003Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 9, 2003, 12:49 PM EDT for Wakulla County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2003, 12:49 PM EDT (16:49 UTC)
Expired
Apr 9, 2003, 1:15 PM EDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 20 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 091649
SVRTLH
FLC129-091715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1248 PM EDT WED APR 9 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WAKULLA COUNTY IN FLORIDA

* UNTIL 115 PM EDT

* AT 1248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF
  CRAWFORDVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHADEVILLE...CRAWFORDVILLE BY 1250 PM EDT...
  WAKULLA SPRINGS...BETHEL BY 1255 PM EDT...
  WAKULLA...NEWPORT BY 100 PM EDT...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL UP TO THE SIZE OF 
PENNIES.


LAT...LON 3013 8444 3027 8449 3030 8425 3027 8408
          3020 8408

$$

48-TURNAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:15 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 9, 9:15 AM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 AM EDT WED APR 9 2003

WATER VAPOR AND IR IMAGES SHOW DEEPER MOISTURE HAS PUSHED E OF THE
CWFA. VISIBLE SATELLITE NICELY DEPICTS THE COLD FRONT...WHICH AT
1145Z EXTENDED THROUGH A JACKSONVILLE TO CEDAR KEY LINE INTO THE
GULF. POST-FRONTAL CLOUDINESS IS EXTENSIVE. 12Z SOUNDINGS SHOW
DECLINE IN PRECIPITABLE WATER...WITH TLH DOWN TO 1.10. 12Z RAOBS
SHOWING STRONG LOWER TROPOSPHERIC COOL/DRY ADVECTION INTO CWFA.
SURFACE DATA SHOW AN INVERTED SURFACE TROUGH EXTENDING N THROUGH WRN
GA AT THE LEADING EDGE OF THE COOL WEDGE IN THE LEE OF THE
APPALACHIANS. AS NOTED BY SPC...THIS MAY BE A FOCUS FOR AFTERNOON
CONVECTION...BUT GIVEN LIMITED LOW-LEVEL MOISTURE... COVERAGE SHOULD
BE QUITE LIMITED. LAPSE RATES SHOULD INCREASE TODAY WITH THE
APPROACH OF THE UPPER LOW...WHICH HAD H5 TEMPERATURES AS LOW AS -28C
OVER LITTLE ROCK THIS MORNING. HOWEVER...MODELS PROG COLD POOL TO
REMAIN W OF THE CWFA INTO THIS EVENING...WHICH IS CONSIDERABLY
LAGGING THE BEST LOW-LEVEL SUPPORT. BASED ON THIS REASONING...WILL
LOWER POPS AREAWIDE AND DOWNPLAY TO SEVERE THREAT.

MARINE: WINDS STARTING TO COME UP AT BUOY #42039...BUT SEAS ARE
STILL LOW AT AROUND 2-3 FT. BUOY #42040 S OF MOB IS MUCH MORE
IMPRESSIVE WITH 20+ KT WINDS AND 7 FT SEAS. 11Z RUC ANTICIPATES THIS
WIND DIFFERENCE WELL...AND KEEPS WINDS IN EXERCISE CAUTION RANGE
OVER OUR WATERS TODAY. CURRENT FORECAST COVERS THIS WELL...SO FEW
CHANGES ARE PLANNED.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

TJT

PREVIOUS DISCUSSION FOLLOWS.
*************************************************************
315 AM EDT WED APR 9 2003

AREA RADARS SHOW LITTLE OR NO REMAINING PRECIPITATION FROM THE DAYS
ACTIVITY. OF COURSE...RESIDUAL CLOUDY SKIES ARE HOLDING THE
TEMPERATURES UP INTO THE LOWER TO MID 60S...WITH NW WINDS UNDER 10.
SHORT WAVE TROUGH EXTENDS FROM THE CENTRAL GREAT LAKES SW INTO
NORTHERN OLD MEXICO...WITH CLOSED UPPER LOW OVER MISSOURI. SURFACE
ANALYSIS SHOWS THE WEDGE PERSISTS OVER SC AND N GA...WITH A
STATIONARY BOUNDARY DRAPED ACROSS THE NORTHEAST GULF COAST AND A
COLD FRONT EXTENDING SW INTO THE GULF.

SHORT RANGE MODELS REMAIN IN GOOD AGREEMENT AT UPPER LEVELS...
DIGGING THE CLOSED UPPER LOW CURRENTLY OVER MISSOURI INTO THE
CENTRAL GULF COAST OVER THE NEXT 24 HOURS THEN LIFTING IT NE ALONG
THE ATLANTIC COAST OVER THE FOLLOWING 24 HOUR PERIOD. THIS MEANS THE
SURFACE LOW WILL LIFT NE AS WELL...PULLING THE TRAILING COLD FRONT
EAST OF THE COASTAL WATERS. IN THE WAKE OF THIS FRONT UNSEASONABLY
COOL TEMPERATURES WILL SLIDE SOUTHWARD OVER THE FORECAST AREA...500
MB TEMPS OF -20 TO -25 WILL TRANSLATE DOWNWARD TO MIN TEMPS NEAR 40
THU MORNING. WE WILL HAVE ADEQUATE MOISTURE BUT LIMITED THERMAL
INPUT DUE TO THE CLOUD COVER. MODEL SOUNDINGS SHOW LAYER PW
DECREASING BY HALF OVER THE NEXT 12 HOURS WITH A RELATIVELY STABLE
PROFILE OVER THE NEXT 48 HOURS. STILL...SPC HAS PUT MUCH OF MY CWFA
IN A SLIGHT RISK THROUGH THU MORNING...AND IF ACTIVITY IS GENERATED
OUR MAIN CONCERN WILL BE FROM HAIL. HAVE USED ENSEMBLE TEMPS...
LITTLE CHANGED FROM PREVIOUS FORECAST...AND HAVE LOWERED POPS TO
CHANCE TODAY...GOOD CHANCE SE...AND MOSTLY SLIGHT CHANCE TONIGHT
THROUGH THE REMAINDER OF THE SHORT TERM.

MARINE: WILL OPEN WITH SCEC HEADLINE FOR 15-20 KT WINDS TODAY...THEN
ESCALATE TO SCA TONIGHT AS WINDS INCREASE BEHIND THE FRONT. WINDS
WILL REMAIN IN SCA CONDITIONS INTO THU...SETTLE BACK INTO SCEC RANGE
THU NIGHT AND DROP BELOW CAUTIONARY LEVELS BY FRI AFTERNOON. NO
HIGHLIGHTS ANTICIPATED IN THE FRI NIGHT THROUGH SUN PERIOD.

FIRE WX: NO CONCERNS THROUGH THU.

EXTENDED: UPPER RIDGE WILL BUILD OVER THE SOUTHEASTERN U.S. THROUGH
THE WEEKEND...FLATTENING A BIT BEFORE RE-AMPLIFYING IN RESPONSE TO
UPSTREAM HEIGHT FALLS OVER THE PLAINS AND DIGGING TROF FORECAST TO
CROSS THE LOWER MS VLY LATE TUE. AT THE SURFACE...HIGH PRESSURE WILL
DOMINATE THE SOUTHEASTERN GULF STATES THROUGH TUE EVEN AS IT MOVES
EAST INTO THE ATLANTIC. RETURN FLOW WILL REMAIN WEAK AND ALLOWING
FAIR WX SAT THROUGH TUE...WITH MODERATING TEMPS THROUGH THE PERIOD.

PRELIM NUMBERS...

TLH  70 44 63 41  3222
PFN  65 47 63 47  3321
DHN  63 43 57 43  3232
ABY  65 45 57 41  4332
VLD  70 48 61 41  4332
CTY  72 48 64 44  5221

AFD
Hazardous weather outlook, Apr 9, 5:50 AM EDT, 6 hours 59 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-100945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT WED APR 9 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED. THE SEVERE WEATHER THREAT IS EAST
OF THE AREA. HOWEVER...WINDS WILL PICK UP BEHIND THE SYSTEM AND
SMALL CRAFT ADVISORIES WILL BE NEEDED FOR TONIGHT AND THURSDAY.
WINDS WILL DROP BELOW CAUTION LEVELS BY LATE FRIDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.